Tennessee, 2012Tornadoes and Hail in Tennessee, February 29, 2012
February 29, 2012 · NWS OHX · 18 events in 7 counties and zones
A strong storm system moving across the Ohio and Tennessee Valleys caused scattered strong to severe thunderstorms to develop across eastern portions of Middle Tennessee during the afternoon hours. Two supercell thunderstorms spawned four tornadoes resulting in a total of 3 fatalities and 7 injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 7
- Property damage
- $1.8 million
- Crop damage
- $100,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moving across the Ohio and Tennessee Valleys caused scattered strong to severe thunderstorms to develop across eastern portions of Middle Tennessee during the afternoon hours. Two supercell thunderstorms spawned four tornadoes resulting in a total of 3 fatalities and 7 injuries. Numerous other reports of wind damage and large hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 29, 2:49 PM CST, 1 minute earlier.
Area forecast discussion, Feb 29, 2:49 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CST WED FEB 29 2012
.DISCUSSION...AT 230 PM A BAND OF SHOWERS/STORMS WAS ORIENTED NE-
SW ACROSS THE MID STATE...FROM CELINA AND LAFAYETTE..SOUTHWEST
ACROSS METRO NASHVILLE...TO LINDEN IN PERRY COUNTY. A TORNADO
WATCH REMAINS IN EFFECT ACROSS THE AREA...BUT SO FAR STORMS HAVE
REMAINED SUB SEVERE THANKS TO WIDESPREAD CLOUDS AND RAIN...AND
PERHAPS A LACK OF SUBSTANTIAL LOW LEVEL FORCING. STILL...MANY
FACTORS REMAIN FAVORABLE FOR SEVERE POTENTIAL SO WE CANNOT LET OUR
GUARD DOWN JUST YET. ANOTHER NARROW BAND OF SHOWERS/STORMS WAS
OVER MONTGOMERY AND STEWART COUNTIES...BACK INTO WEST TN. THIS
BAND WAS LOCATED JUST AHEAD OF THE COLD FRONT. AS THE FRONT COMES
INTO THE MID STATE LATE THIS AFTERNOON AND EVENING...STORM
INTENSIFICATION IS LIKELY. WE CONTINUE TO EXPECT CLUSTERS AND LINE
SEGMENTS WITH STRONG WINDS TO BE THE DOMINANT MODE...WITH A FEW
SPINUP TORNADOES POSSIBLE.
THE FRONT WILL MAKE IT THROUGH THE NW COUNTIES BY 4 PM...AND THOSE
AREAS WILL LIKELY BE DROPPED FROM THE TORNADO WATCH AT THAT TIME.
MOST OF THE ACTIVITY SHOULD BE EAST OF NASHVILLE BY 5 PM...THEN
EAST OF THE PLATEAU BY 7 PM.
BY LATE TONIGHT...SURFACE HIGH PRESSURE WILL BE MOVING INTO MID TN.
SKIES WILL CLEAR AND WINDS WILL DIMINISH. ALTHOUGH LOWER DEW
POINTS WILL ACCOMPANY THE NEW AIR MASS...LEFTOVER MOISTURE FROM
TODAY/S RAIN WILL BRING THE POTENTIAL FOR PATCHY GROUND FOG. LOWS
TONIGHT WILL BE MUCH COOLER...WITH LOWER 40S EXPECTED MOST
LOCATIONS.
THURSDAY WILL BE A NICE DAY UNDER HIGH PRESSURE. SKIES WILL BE
SUNNY...EXCEPT FOR A FEW PUFFY CU IN THE AFTERNOON. HIGHS WILL BE
IN THE 60S TO LOWER 70S.
BY THURSDAY NIGHT...THE HIGH PRESSURE WILL MOVE EAST AS ANOTHER
STORM SYSTEM ROLLS OUT OF THE PLAINS INTO THE MID MS VALLEY. RAPID
MOISTURE ADVECTION WILL BRING A GOOD CHANCE FOR SHOWERS/STORMS BY
FRIDAY MORNING.
FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE WILL TRACK FROM THE
MID MS VALLEY TO HE GREAT LAKES...WITH A TRAILING COLD FRONT
COMING INTO THE MID STATE. SEVERE WX IS POSSIBLE AGAIN...WITH
DAMAGING WINDS...HAIL AND TORNADOES ALL POSSIBLE. IT LOOKS LIKE
CLUSTERS OR DISCREET CELLS DURING THE DAY FRIDAY WILL FUSE INTO A
QLCS OVER THE MID STATE BY EVENING...THEN THE QLCS WILL RACE OFF
TO OUR EAST LATE EVENING.
COOLER AIR UNDER A MID/UPPER TROUGH AXIS WILL BE OVER THE REGION
THIS WEEKEND. A COUPLE OF SHORTWAVES WILL DROP OVER THE REGION
THROUGH THE WEEKEND BRINGING SOME PERIODS OF CLOUDS AND PERHAPS A
FEW SHOWERS FOR SUNDAY.
FOR MONDAY AND TUESDAY...THE TROUGH AXIS WILL MOVE EAST AND THERE
WILL BE A RAPID WARMUP AS HEIGHTS REBOUND. ANOTHER LOW PRESSURE
SYSTEM AND FRONT IS EXPECTED TO BRING MORE SHOWERS/STORMS MID/LATE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 44 69 52 75 / 20 0 40 60
CLARKSVILLE 41 68 52 74 / 05 0 40 70
CROSSVILLE 43 64 51 70 / 70 0 30 60
COLUMBIA 44 71 55 76 / 30 0 50 60
LAWRENCEBURG 44 72 57 76 / 40 0 50 60
WAVERLY 41 70 54 75 / 10 0 40 70
&&
.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Feb 29, 7:55 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
755 AM CST WED FEB 29 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-011400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
755 AM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY...AND INTO THE EVENING ON THE PLATEAU. THE MAIN
THREAT WILL BE A SQUALL LINE PRODUCING DAMAGING WIND AND LARGE
HAIL...BUT ISOLATED TORNADOES ARE ALSO VERY POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT. DAMAGING WIND GUSTS WILL BE THE BULK BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
07
In the hours before
Special weather statement, Feb 29, 10:35 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 AM CST WED FEB 29 2012
TNZ005-006-291730-
MONTGOMERY-STEWART-
1035 AM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...
AT 1032 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MURRAY
TO PARIS...MOVING NORTHEAST AT 75 MPH.
THESE STORMS WILL BE NEAR...
DOVER BY 1055 AM CST.
CLARKSVILLE BY 1115 AM CST.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3667 8786 3664 8784 3664 8715 3638 8761
3638 8774 3635 8784 3637 8801 3644 8807
3649 8806 3653 8804 3660 8805 3665 8807
3668 8807
SHAMBURGERSpecial weather statement, Feb 29, 2:40 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CST WED FEB 29 2012
TNZ010-011-292115-
CLAY-PICKETT-
240 PM CST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND PICKETT COUNTIES...
AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CELINA...MOVING EAST AT 60 MPH.
THIS STORM WILL BE NEAR...
BYRDSTOWN BY 255 PM CST.
PEOPLE IN EASTERN CLAY AND PICKETT COUNTIES...INCLUDING THE CITY OF
BYRDSTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3660 8484 3652 8524 3654 8527 3652 8530
3653 8534 3650 8539 3649 8539 3649 8540
3650 8540 3650 8543 3647 8546 3661 8552
3663 8532 3663 8507
SHAMBURGEREvent by event
9 thunderstorm wind, 5 hail, 4 tornado. Local standard time, as filed.
Thunderstorm Wind, Smith
- When
- February 29, 2:50 PM CST
- Where
- Smith County, 0.89 mi NW of Carthage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.260, -85.940
Windows were blown out of buildings in downtown Carthage. Several trees were blown down in the city with one crushing a vehicle.
Thunderstorm Wind, Putnam
- When
- February 29, 3:19 PM CST
- Where
- Putnam County, 6.81 mi N of Cookeville Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.298, -85.490
A trained spotter reported 60 to 70 mph winds with pea size hail.
Hail, Overton
- When
- February 29, 3:20 PM CST
- Where
- Overton County, Rickman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.270, -85.370
Quarter size hail was reported in Rickman.
Thunderstorm Wind, Putnam
- When
- February 29, 3:20 PM CST
- Where
- Putnam County, 6.19 mi N of Cookeville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.288, -85.501
Hail, Putnam
- When
- February 29, 3:20 PM CST
- Where
- Putnam County, 6.19 mi N of Cookeville Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.288, -85.501
Quarter size hail was reported.
Thunderstorm Wind, Overton
- When
- February 29, 3:24 PM CST
- Where
- Overton County, 1.81 mi SSW of Rickman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.247, -85.386
A barn suffered roof damage southwest of Livingston.
Hail, Overton
- When
- February 29, 3:24 PM CST
- Where
- Overton County, 1.8 mi SSW of Rickman
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.247, -85.386
Half dollar size hail was reported.
Hail, Overton
- When
- February 29, 3:25 PM CST
- Where
- Overton County, 1.95 mi SSW of Livingston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.352, -85.327
Quarter size hail was reported near Highway 84 at Industrial Park Drive.
Thunderstorm Wind, Dekalb
- When
- February 29, 3:43 PM CST to 3:56 PM CST
- Where
- Dekalb County, 0.46 mi W of Smithville to 1.56 mi NE of Johnsons Chapel
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.969, -85.858
An NWS Storm Survey found a half mile wide by 11 mile long swath of wind damage associated with the rear flank downdraft south of the EF1 Smithville Tornado. Roof and siding damage occurred to the DeKalb Middle School, and windows were blown out of the adjacent DeKalb Vocational School. The nearby sports field scoreboards were damaged or blown down. Several trees were blown down along the rest of the path across the north side of Smithville and along the south side of Center Hill Lake.
Hail, Fentress
- When
- February 29, 3:46 PM CST
- Where
- Fentress County, 2.06 mi SW of Grimsley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.246, -85.002
Tornado, Dekalb
- When
- February 29, 3:46 PM CST to 3:58 PM CST
- Where
- Dekalb County, 0.23 mi NW of Smithville to 3.02 mi NE of Johnsons Chapel
- Rating
- EF1
- Path length
- 12.08 mi
- Path width
- 300 yd
- Continued into
- White, Tn (OHX)
- Deaths
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.972, -85.853
An EF1 tornado with maximum wind speeds around 95 mph touched down about 1 mile northwest of Smithville along Highway 83, then tracked rapidly east-northeast across Center Hill Lake before ending in western White County about 7 miles northwest of Sparta. A barn was damaged near the beginning of the path, with sheet metal blown across fields and into power lines. Scattered trees were snapped or uprooted and some minor damage to homes occurred on the north side of Smithville as the tornado traveled generally along and just south of Highway 83 and Smithville Highway. A small warehouse-type building was destroyed at Smithville Highway and Pine Grove Road with debris thrown northward into fields. The roof of a barn was blown off and a few homes suffered minor roof damage at Holiday Haven Road and Scott Acres Road. The tornado increased in intensity as it moved along Alpine Drive, with hundreds of trees snapped or uprooted. One home on stilts was knocked down a hillside and destroyed, resulting in one fatality.
The tornado then crossed Center Hill Lake, blowing down hundreds of more trees along the south shore of the lake on Allen Ferry Road, Timber Lane, Back Bone Lane, and Falling Water Road. Several trees fell on homes in this area, resulting in minor to moderate roof damage. Passing just north of the Johnson Chapel Recreation Area, the tornado then continued eastward into White County.
Thunderstorm Wind, Dekalb
- When
- February 29, 3:49 PM CST
- Where
- Dekalb County, Smithville Muni Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.980, -85.800
Thunderstorm Wind, Fentress
- When
- February 29, 3:50 PM CST to 3:53 PM CST
- Where
- Fentress County, 3.06 mi NNE of Banner Spgs to 4.16 mi NE of Banner Spgs
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.290, -84.907
An NWS Storm Survey found a strong microburst with maximum wind speeds up to 85 mph struck areas east of Grimsley. Dozens of trees were snapped or uprooted and several power poles and lines were blown down along a 2 mile path from south of the Banner Springs Road and Press Beaty Road intersection eastward to Pierce Road. One tree fell on a house on Georgee Road causing major damage to the roof and garage. Another tree toppled onto and damaged a vehicle on Press Beaty Road, and a tree also fell onto and destroyed an outbuilding on Pierce Road.
Thunderstorm Wind, Dekalb
- When
- February 29, 3:51 PM CST
- Where
- Dekalb County, 0.43 mi SW of Buckners to 0.65 mi S of Buckners
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.995, -85.754
Inflow into the north side of the EF1 Smithville tornado caused damage along portions of Ponder Road and Ponder Lane. A few homes suffered minor roof damage, and one home lost a porch awning. Numerous trees were snapped or uprooted, with one tree falling onto and destroying a garage.
Thunderstorm Wind, Fentress
- When
- February 29, 3:56 PM CST to 4:01 PM CST
- Where
- Fentress County, 4.16 mi NE of Banner Spgs to 3.63 mi SSW of Shirley
- Measured
- 74 kt (85 mph) estimated gust
- Crop damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 36.292, -84.877
Aerial satellite imagery from Google Earth indicated a strong downburst struck areas in far eastern Fentress County along the Morgan County border. Hundreds of trees were blown down along a 4 mile long by 1/4 mile wide path beginning near Pierce Road, crossing Gatewood Ford Road, and ending about 3 miles west of Burrville. Winds were estimated up to 85 mph.
Tornado, White
- When
- February 29, 3:58 PM CST to 4:01 PM CST
- Where
- White County, 4.85 mi NNW of Cassville to 2.43 mi W of Bakers Xrds
- Rating
- EF1
- Path length
- 2.76 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.011, -85.642
The EF1 tornado with maximum wind speeds around 95 mph moved out of DeKalb County into White County near Twilight Lane. A mobile home was damaged and a church steeple was blown off along Browntown Road near Wildcat Road, and two nearby outbuildings suffered roof damage. The roof of a barn was blown off southwest of the Browntown Road and Austin Road intersection, with debris blown for nearly one quarter mile across fields. A nearby home suffered minor roof damage. The tornado lifted just prior to reaching Austin Road.
Tornado, White
- When
- February 29, 4:02 PM CST to 4:04 PM CST
- Where
- White County, 0.6 mi S of Macedonia to 0.69 mi WSW of Walnut Grove
- Rating
- EF0
- Path length
- 2.16 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.021, -85.530
An EF0 tornado with maximum wind speeds around 85 mph touched down near the Macedonia community northwest of Sparta, then moved rapidly eastward across Highway 111 before ending east of Walnut Grove Road. A home and barn suffered roof damage on Linville Road, and several trees were snapped or uprooted along the path.
Tornado, Cumberland
- When
- February 29, 4:30 PM CST to 4:43 PM CST
- Where
- Cumberland County, 0.81 mi NE of Plateau to 6.38 mi ESE of Rinnie
- Rating
- EF2
- Path length
- 11.13 mi
- Path width
- 1,000 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 7 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.089, -85.110
An EF2 tornado with maximum wind speeds around 125 mph touched down along Castro-Pugh Road just north of Plateau Road in northern Cumberland County. Intermittent damage continued to the east-northeast for approximately 1 mile before the damage became continuous along Clear Creek Road. Hundreds of trees were uprooted and snapped and a home suffered roof damage in this area.
The tornado continued east-northeast and reached EF2 intensity in the Rinnie community along Highway 127. A brick home slid off its foundation and was completely destroyed, killing one woman, and another nearby home lost its entire roof. A double wide mobile home along Hollow Road was also completely destroyed, killing another woman, with debris tossed hundreds of yards. At least a thousand trees were uprooted or snapped around this location. New aerial imagery from Google Earth released in Spring 2013 indicated the tornado continued eastward and widened to 1/2 mile, blowing down thousands of more trees as it moved across inaccessible forested areas of northern Cumberland County. Damage was apparent eastward to past Roy Taylor Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
- Flooding in Maryland, February 29, 2012$60,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362339, 362341, 362343, 362344, 362346, 362342, 362347, 362345, 362353, 362349, 362592, 362593, 362594, 362598, 373577, 362597, 362595, 362596.